Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 7:37 AM CDT for Lake County, Newton County, Indiana; Cook County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 7:37 AM CDT (12:37 UTC)
- Expired
- Apr 20, 2000, 8:28 AM CDT
- In force
- 51 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
Counties Cook County, IL, Lake County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 8:15 AM CDT | Hail 1.75 | Chicago, IL | |
| Apr 20, 8:15 AM CDT | Thunderstorm Wind 53 E | Chicago, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 201237 SVRCHI ILC031-043-089-INC089-111-201328- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 737 AM CDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOK COUNTY IN NORTHEAST ILLINOIS DUPAGE COUNTY IN NORTHEAST ILLINOIS KANE COUNTY IN NORTHEAST ILLINOIS LAKE COUNTY IN NORTHWEST INDIANA NEWTON COUNTY IN NORTHWEST INDIANA * UNTIL 828 AM CDT * AT 730 AM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF YORKVILLE...TO JUST SOUTHWEST OF JOLIET...TO KANKAKEE...AND TO IROQUOIS COUNTY JUST EAST OF WATSEKA. THE LINE OF STORMS IS MOVING TO THE NORTHEAST AT 60 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH HAVE OCCURED WITH THIS LINE OF STORMS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! RATZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 AM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 20, 3:30 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 AM CDT THU APR 20 2000 SCATTERED SEVERE CONVECTION BEGINING TO WIND DOWN THIS MORNING. 06Z SURFACE ANALYSIS PLACES 970 MB LOW NEAR KANSAS CITY...WITH WARM FRONT EXTENING EAST INTO CENTRAL ILLINOIS. STATIONARY FRONT STRETCHES FROM NORTHERN ILLINOIS EAST ALONG THE INDIANA/MICHIGAN BORDER. FORECAST CONCERNS CONTINUE TO BE PRECIPITATION TRENDS AS SYSTEM WORKS ITS WAY EAST TODAY AND TONIGHT. FOR THE SHORT TERM...CONVECTIVE THREAT TO CONTINUE THIS MORNING AHEAD OF SPEED MAX LIFTING NORTHEAST ALONG SOUTHERN FLANK OF UPPER SYSTEM. GOOD UPPER DIVERGENCE NOTED IN NUMERICAL MODEL FORECASTS THIS MORNING. MODELS ARE VERY SIMILAR IN MOVEMENT OF BOTH UPPER AND SURFACE LOWS. SURFACE LOW PROGGED TO MOVE INTO CENTRAL ILLINOIS TODAY...AND THEN INTO INDIANA OVERNIGHT. RAIN AND THUNDERSTORMS TO CONTINUE TODAY AS UPPER SYSTEM MOVES IN...WITH SOME COUPLING OF JET MAXES SEEN IN ISOTACH AND UPPER DIVERGENCE FIELDS. PRECIPITATION ENDS TONIGHT FROM WEST TO EAST TONIGHT...WITH PRECIP LIKELY OUT OF THE ROCKFORD AREA BY 12Z FRIDAY...AND OUT OF THE EASTERN PORTIONS OF THE FORECAST AREA DURING THE MORNING. CURRENT FORECAST HAS THESE TRENDS WELL IN HAND...AND FORESEE NO MAJOR CHANGES. LATE TONIGHT AND FRIDAY LIKLEY TO BE WINDY DAY...IN TIGHT CYCLONIC GRADIENT ON BACK SIDE OF DEPARTING SYSTEM. FWC SHOWING SUSTAINED SPEEDS INTO THE 30 MPH RANGE...SO WILL BEEF UP WIND WORDING. DAY SHIFT CAN DECIDE IF A WIND ADVISORY IS WARRANTED. NEW MRF NOT IN YET...BUT DRY AND WARMER STILL LOOKS REASONABLE FOR EXTENDED. .CHI...GALE WRNG LK MI RATZER
In the hours before
Local storm report, Apr 20, 5:20 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
520 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM HARMON IL 7/8 INCH HAIL
04/19/00 LEE TRAINED STORM SPOTTER
0125 AM SAUNEMIN 1NE IL 3/4 INCH HAIL
04/20/00 LIVINGSTON LAW ENFORCEMENT
SMITTYSpecial weather statement, Apr 20, 6:04 AM CDT, 1 hour 33 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT/EST THU APR 20 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... SEVERE THUNDERSTORM WATCH NUMBER 185 IS IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS UNTIL 10 AM. A STRONG LOW PRESSURE SYSTEM OVER NORTHERN MISSOURI WILL CONTINUE TO MOVE EAST ACROSS CENTRAL ILLINOIS TODAY. A WARM FRONT EXTENDS EAST FROM THE SURFACE LOW ACROSS CENTRAL ILLINOIS AT THIS TIME. THE COMBINATION OF DIVERGENCE AT THE JET STREAM LEVEL...LIFT AHEAD OF THE UPPER WAVE...AND MOIST WARM MOIST BEING LIFTED OVER THE WARM FRONT THIS MORNING...IS RESULTING IN ELEVATED THUNDERSTORMS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THE LOW COMES ACROSS ILLINOIS THIS AFTERNOON...THE THREAT OF SEVERE WEATHER SHOULD BE DISPLACED EASTWARD FROM THIS MORNING. THE STORM PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY ACROSS PORTIONS NORTHEAST ILLINOIS AND NORTHWEST INDIAN. THE SLIGHT RISK AREA IvS GENERALLY SOUTH OF INTERSTATE 80...AND TO THE EAST OF INTERSTATE 55. MONITOR THE LATEST FORECASTS...WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR UPDATES TODAY. RATZER
Local storm report, Apr 20, 7:27 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
520 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM HARMON IL 7/8 INCH HAIL
04/19/00 LEE TRAINED STORM SPOTTER
0125 AM SAUNEMIN 1NE IL 3/4 INCH HAIL
04/20/00 LIVINGSTON LAW ENFORCEMENT
655 AM RURAL LIVINGSTON CO. IL WIND DAMAGE TO TRANSFORMERS
04/20/00 LAW ENFORCEMENT
0700 AM FAIRBURY IL TREES AND POWER LINES DOWN
04/20/00 LIVINGSTON LAW ENFORCEMENT
0700 AM STEATOR IL TREES DOWN ESTIMATED WINDS
04/20/00 LA SALLE 40-50 MPH
HAM OPERATOR
0705 AM CHARLOTTE IL DAMAGED FARM BUILDINGS AND
04/20/00 LIVINGSTON GRAIN ELEVATOR
LAW ENFORCEMENT
0715 AM STREATOR AND LA SALLE IL TREES DOWN
04/20/00 LA SALLE U LAW ENFORCEMENT
SMITTY
NNNNLocal storm report, Apr 20, 7:30 AM CDT, 7 minutes before
LSRCHI
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DTG
NATIONAL WEATHER SERVICE CHICAGO, IL
730 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM HARMON IL 7/8 INCH HAIL
04/19/00 LEE TRAINED STORM SPOTTER
0125 AM SAUNEMIN 1NE IL 3/4 INCH HAIL
04/20/00 LIVINGSTON LAW ENFORCEMENT
655 AM RURAL LIVINGSTON CO. IL WIND DAMAGE TO TRANSFORMERS
04/20/00 LAW ENFORCEMENT
0700 AM FAIRBURY IL TREES AND POWER LINES DOWN
04/20/00 LIVINGSTON LAW ENFORCEMENT
0700 AM STEATOR IL TREES DOWN ESTIMATED WINDS
04/20/00 LA SALLE 40-50 MPH
HAM OPERATOR
0705 AM CHARLOTTE IL DAMAGED FARM BUILDINGS AND
04/20/00 LIVINGSTON GRAIN ELEVATOR
LAW ENFORCEMENT
0715 AM STREATOR AND LA SALLE IL TREES DOWN
04/20/00 LA SALLE LAW ENFORCEMENT
SMITTY
NNNNThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:14 AM CDT | Severe Thunderstorm Warning | LOT | Lake, Newton | 31 min |
| Apr 20, 2:54 AM CDT | Severe Thunderstorm Warning | LOT | Benton, Jasper, Newton | 36 min |
| Apr 20, 3:36 AM CDT | Severe Thunderstorm Warning | LOT | Jasper | 14 min |
| Apr 20, 10:19 AM CDT | Severe Thunderstorm Warning | LOT | Newton | 26 min |
| Apr 20, 10:46 AM CDT | Severe Thunderstorm Warning | LOT | Benton | 29 min |
| Apr 20, 12:11 AM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 34 min |
| Apr 20, 1:22 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 38 min |
| Apr 20, 1:40 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 35 min |
| Apr 20, 5:45 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, Will | 30 min |
| Apr 20, 6:30 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle, Livingston | 45 min |
| Apr 20, 6:42 AM CDT | Severe Thunderstorm Warning | LOT | Ford | 33 min |
| Apr 20, 7:00 AM CDT | Severe Thunderstorm Warning | LOT | Kendall, Will | 60 min |
| Apr 20, 7:00 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 60 min |
| Apr 20, 7:37 AM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane | 51 min |
| Apr 20, 9:51 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 39 min |
| Apr 20, 9:51 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 39 min |
| Apr 20, 10:09 AM CDT | Tornado Warning | LOT | Iroquois | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.